Dachshund puppy recovers from vitamin D toxicity
30th March 2021
Margot the Dachshund puppy recovers from vitamin D toxicity
Miniature Dachshund puppy Margot who devoured a tube of Dovonex ointment and gave herself potentially fatal vitamin D toxicity has made a full recovery, thanks to the Internal Medicine team at Davies Veterinary Specialists.
The day after four-month-old Margot demolished the tube of ointment she became lethargic, had a reduced appetite and started vomiting. She needed urgent treatment. Dovonex ointment, which is prescribed to humans to treat psoriasis, contains calcipotriol, a synthetic vitamin D3 analogue.
“On admission, her blood calcium level was initially very high, and her kidney values were also mildly increased,” said Katherine Clarke, Internal Medicine resident at Davies. “We calculated that four-month-old Margot had ingested between 500-1000µg (161µg/kg – 323µg/kg) of calcipotriol. Toxicity studies in dogs suggest that 1.8 to 3.6µg /kg /day of calcipotriol can cause disturbances in calcium homeostasis, so it wasn’t surprising that Margot developed evidence of toxicity. She was also nauseous, lethargic and depressed.”
“We had to hospitalise her for several days, during which time she was treated with a combination of medications and intravenous fluid therapy which stop calcium mobilisation from the bones, reduced calcium absorption from the gastrointestinal tract and encourage calcium excretion via the kidneys.”
Margot’s medication protocol included prednisolone, furosemide and intravenous fluid therapy (using Plasma-Lyte). Although she improved clinically, the hypercalcaemia persisted, prompting the addition of pamidronate to her treatment. This combination resulted in normocalcaemia and resolution of the azotaemia. The furosemide was then stopped, and the intravenous fluid therapy was gradually reduced over a few days; her calcium remained normal.
As Vitamin D is a fat-soluble vitamin and can stay in the body for a relatively long period of time, following discharge from Davies, Margot needed regular blood tests at her local veterinary practice. Margot was discharged on tapering doses of prednisolone and blood tests were performed prior to each dose reduction to ensure she remained normocalcaemic. Once her calcium level remained normal her treatment was gradually withdrawn. Margot has now been off all treatment for a couple of months and there is no evidence of any permanent damage caused by the vitamin D toxicity.
“Vitamin D toxicity is relatively rare, although the growing trend in vitamin D supplementation in the human population means that dogs are more likely to have access to this vitamin,” said Katherine. “Ingestion of psoriasis cream, either by licking it from the skin of the owner or direct ingestion by chewing the tube, is another well-recognised mechanism of vitamin D toxicity in dogs,” she continued. “The addition of vitamin D (cholecalciferol) to rodenticides is also increasing, ingestion of which would cause the undesirable combination of vitamin D toxicosis and a coagulopathy. Vitamin D toxicity is also possible in cats, although it’s much less common as cats are significantly less likely to eat non-food items.”
“The prognosis for vitamin D toxicity is variable with some cases experiencing an acute kidney injury or severe gastrointestinal bleeding due to calcification of the soft tissues. However, with prompt, aggressive treatment the prognosis can be reasonable.”
Linnaeus Veterinary Limited trading as Davies Veterinary Specialists 01582 883950
©2022 Davies Veterinary Specialists